The doctors thought it was a poison ivy rash, but days later they noticed THIS.


WARNING: This story contains clear images of the Stevens-Johnson syndrome, which can be disturbing to some people.

When Mandy Smith collects her son, Zachary, from school she knows immediately that something is wrong. Zachary is not doing well. He says he has an itchy poison ivy rash on his feet and on his eyes. She rubs a soothing cream into his feet.

5-113

The next day, his whole body is covered in a rash. Then his temperature starts to rise, and he begins to get a fever. Mandy doesn’t know what else to do and rushes to the hospital with her son.

The doctors aren’t sure what’s wrong with Zachary. They presume it’s a viral infection but the medication isn’t taking effect. His condition is deteriorating by the hour and the rash also keeps getting worse. His eyes are bloodshot, and his lips are beginning to crack open.

A nurse has a terrible suspicion of something, which quickly gets confirmed: Zachary has Stevens-Johnson syndrome, a very rare and dangerous disease that primarily attacks the skin and mucous membranes. It usually begins with symptoms similar to those of flu but can rapidly turn fatal.
5-23

The Stevens-Johnson syndrome is usually an allergic reaction to certain drugs. Mandy is certain that the pills she gave Zachary a few days prior to help with a migraine could have triggered the syndrome.
Read more here